Alert archive / North Dakota / Extreme Cold Warnings in 2025
Extreme Cold Warning 4, NWS Grand Forks, ND
NWS Grand Forks, ND issued this extreme cold warning at Feb 12, 2025, 12:26 PM CST for 5 counties in North Dakota. It took effect at Feb 12, 2025, 9:00 PM CST. It was in force for 15 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 12, 2025, 12:26 PM CST (18:26 UTC)
- In effect from
- Feb 12, 2025, 9:00 PM CST
- Expired
- Feb 13, 2025, 12:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Grand Forks, ND
Counties Cavalier County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 13, 3:55 AM CST | EXTREME COLD -45 | 1 Ssw Wahpeton, ND | AWOS station KBWP Wahpeton AP ND. |
| Feb 13, 4:05 AM CST | EXTREME COLD -39 | 3 Nw Mount Carmel, ND | Mesonet station DVI08365 Mount Carmel ND 3 NW. |
| Feb 13, 4:55 AM CST | EXTREME COLD -42 | 2 Ssw Barrie, ND | Mesonet station 322589 Ekre ND NDAWN. |
| Feb 13, 5:15 AM CST | EXTREME COLD -51 | 1 Se Gwinner, ND | AWOS station KGWR Gwinner AP ND. |
| Feb 13, 5:49 AM CST | EXTREME COLD -45 | 5 N Mcleod, ND | Mesonet station SNGN8 Lisbon ND 18 E. |
| Feb 13, 6:45 AM CST | EXTREME COLD -41 | 2 Wsw Brampton, ND | Mesonet station 323117 Brampton ND NDAWN. |
| Feb 13, 7:00 AM CST | EXTREME COLD -52 | 5 Ne Dwight, ND | Mesonet station 329109 Wahpeton ND NDAWN. |
| Feb 13, 7:00 AM CST | EXTREME COLD -45 | 2 Wnw Lisbon, ND | Mesonet station 325239 Lisbon ND NDAWN. |
| Feb 13, 7:05 AM CST | EXTREME COLD -45 | 3 Ssw Mooreton, ND | Mesonet station 329709 Mooreton ND NDAWN. |
| Feb 13, 7:05 AM CST | EXTREME COLD -35 | 5 Sw Alsen, ND | Mesonet station DVI08645 Munich ND 5 SSE. |
| Feb 13, 7:05 AM CST | EXTREME COLD -31 | 2 Ese Cando, ND | Mesonet station 321289 Cando ND NDAWN. |
| Feb 13, 7:35 AM CST | EXTREME COLD -46 | 2 Sw Langdon, ND | AWOS station KD55 Langdon AP ND. |
| Feb 13, 7:35 AM CST | EXTREME COLD -38 | 1 E Langdon, ND | Mesonet station 324959 Langdon ND NDAWN. |
| Feb 13, 8:30 AM CST | EXTREME COLD -42 | 3 S Wahpeton, ND | Mesonet station 6166D Wahpeton ND 3 S. |
| Feb 13, 8:34 AM CST | EXTREME COLD -36 | 7 Nw Langdon, ND | Mesonet station EW3711 Dresden ND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204 WWUS73 KFGF 121826 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1226 PM CST Wed Feb 12 2025 NDZ006-007-049-052-053-130430- /O.NEW.KFGF.EC.W.0004.250213T0300Z-250213T1600Z/ Towner-Cavalier-Ransom-Sargent-Richland- Including the cities of Considine, Rutland, Forman, Mount Carmel, Cando, Milnor, Wahpeton, Dresden, Maida, Enderlin, Gwinner, Lisbon, McLeod, Vang, and Langdon 1226 PM CST Wed Feb 12 2025 ...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY... * WHAT...Dangerously cold wind chills as low as 45 below expected. * WHERE...Cavalier, Towner, Ransom, Richland, and Sargent Counties. * WHEN...From 9 PM this evening to 10 AM CST Thursday. * IMPACTS...The dangerously cold wind chills as low as 45 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030- 038-039-054-130430- /O.NEW.KFGF.CW.Y.0014.250213T0300Z-250213T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- Including the cities of Wolf Lake, Twin Valley, Long Lost Lake, Florian, Nash, Rosewood, Hoffman, Alida, Radium, Hubbard, Fergus Falls, Staples Airport, Espelie, Warren, Fosston, Wadena, Roseville, Menahga, Ashby, Flaming, Lower Rice Lake, Finley, Detroit Lakes, Clearbrook, Lakota, Fargo, Leeds, Drayton, Parkers Prairie, Dakota Junction, Mahnomen, Leroy, Hayes Lake State Park, Casperson, Oakwood, Fort Totten, Thief River Falls, Lavinia, Hallock, Englund, Grafton, Hatton, Lawndale, Nary, Roy Lake, Hadler, Karlstad, Upper Rice Lake, Ebro, Adams, Pencer, Syre, Portland, Grand Forks, New York Mills, Barrett, Cooperstown, Ada, Kelso, New Rockford, Valley City, Fox, McIntosh, Cavalier, Fairdale, Argyle, Aneta, Red Lake Falls, Shoreham, Moorhead, Gatzke, Tolna, Red Lake, Lake Itasca, Perham, Baudette, Newfolden, Grygla, Stephen, Bemidji, Faith, Mcville, Fertile, Middle River, Minnewaukan, Redby, Backoo, Ponemah, Park River, Hillsboro, Bagley, Salol, Henning, Waubun, Bowesmont, Herman, Battle Lake, Park Rapids, Mayville, Elbow Lake, East Grand Forks, Crookston, Lankin, Erdahl, Lancaster, Akra, Erskine, Naytahwaush, Halstad, Breckenridge, Maddock, Emmaville, Walhalla, Roseau, Malung, Hope, Devils Lake, and Rosby 1226 PM CST Wed Feb 12 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST THURSDAY... * WHAT...Very cold wind chills from 30 below to 40 below expected. * WHERE...Most of eastern North Dakota and the northwest quarter of Minnesota. * WHEN...From 9 PM this evening to 10 AM CST Thursday. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ VG
3 follow-up statements
945 WWUS73 KFGF 130342 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 942 PM CST Wed Feb 12 2025 NDZ006-007-049-052-053-131145- /O.CON.KFGF.EC.W.0004.000000T0000Z-250213T1600Z/ Towner-Cavalier-Ransom-Sargent-Richland- Including the cities of Considine, Milnor, Cando, Gwinner, Vang, Forman, Rutland, Lisbon, Mount Carmel, Wahpeton, Dresden, Maida, Langdon, McLeod, and Enderlin 942 PM CST Wed Feb 12 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY... * WHAT...Dangerously cold wind chills as low as 45 below expected. * WHERE...Cavalier, Towner, Ransom, Richland, and Sargent Counties. * WHEN...Until 10 AM CST Thursday. * IMPACTS...The dangerously cold wind chills as low as 45 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030- 038-039-054-131145- /O.CON.KFGF.CW.Y.0014.000000T0000Z-250213T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- Including the cities of Rosby, Shoreham, Baudette, Lawndale, Crookston, New York Mills, Emmaville, Menahga, Fertile, Kelso, Lake Itasca, Minnewaukan, Twin Valley, Leeds, Portland, Detroit Lakes, Drayton, Alida, Lankin, Fergus Falls, East Grand Forks, Lancaster, Fargo, Roseville, Henning, Cooperstown, Staples Airport, Wadena, Walhalla, Hadler, New Rockford, Bemidji, Salol, Parkers Prairie, Long Lost Lake, Aneta, Akra, Middle River, Bagley, Valley City, Clearbrook, Florian, Moorhead, Erdahl, Grygla, Park Rapids, Adams, Hope, Roseau, Nash, Naytahwaush, Ponemah, Thief River Falls, Gatzke, Devils Lake, McIntosh, Faith, Malung, Lower Rice Lake, Warren, Hallock, Breckenridge, Karlstad, Backoo, Radium, Bowesmont, Dakota Junction, Stephen, Grafton, Rosewood, Fox, Syre, Lakota, Herman, Hillsboro, Hubbard, Perham, Hayes Lake State Park, Pencer, Wolf Lake, Flaming, Park River, Mcville, Espelie, Maddock, Oakwood, Red Lake Falls, Erskine, Ashby, Halstad, Battle Lake, Ebro, Newfolden, Mahnomen, Hatton, Fort Totten, Elbow Lake, Argyle, Waubun, Barrett, Ada, Upper Rice Lake, Fosston, Roy Lake, Hoffman, Grand Forks, Tolna, Casperson, Redby, Englund, Red Lake, Lavinia, Cavalier, Nary, Finley, Fairdale, Mayville, and Leroy 942 PM CST Wed Feb 12 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY... * WHAT...Very cold wind chills from 30 below to 40 below expected. * WHERE...Portions of central, north central, northwest, and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 10 AM CST Thursday. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Spender
677 WWUS73 KFGF 131021 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 421 AM CST Thu Feb 13 2025 NDZ006-007-049-052-053-131600- /O.CON.KFGF.EC.W.0004.000000T0000Z-250213T1600Z/ Towner-Cavalier-Ransom-Sargent-Richland- Including the cities of Forman, Considine, Langdon, Rutland, Gwinner, Milnor, Maida, Vang, Mount Carmel, Enderlin, Wahpeton, Dresden, Lisbon, Cando, and McLeod 421 AM CST Thu Feb 13 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Dangerously cold wind chills as low as 45 below expected. * WHERE...Cavalier, Towner, Ransom, Richland, and Sargent Counties. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills as low as 45 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030- 038-039-054-131600- /O.CON.KFGF.CW.Y.0014.000000T0000Z-250213T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- Including the cities of Middle River, Red Lake Falls, Roseau, Gatzke, Emmaville, Clearbrook, Elbow Lake, Park River, Wadena, Alida, Parkers Prairie, Flaming, Baudette, Casperson, Staples Airport, Grygla, Perham, Drayton, Lawndale, Devils Lake, Valley City, Dakota Junction, Maddock, Adams, Walhalla, Hallock, Minnewaukan, Karlstad, Redby, Grand Forks, Portland, Bowesmont, Park Rapids, Wolf Lake, Kelso, Englund, Faith, Fosston, Naytahwaush, Fargo, Nash, Fairdale, Waubun, Nary, Hadler, Mcville, Hubbard, Lake Itasca, Barrett, Long Lost Lake, Erdahl, Hayes Lake State Park, Mahnomen, East Grand Forks, Red Lake, Lower Rice Lake, Oakwood, Hoffman, Roseville, Fort Totten, Ponemah, Lankin, Salol, Syre, Lakota, Ebro, Rosewood, Moorhead, Cooperstown, Lavinia, Herman, Bemidji, Crookston, Breckenridge, Stephen, Hatton, Henning, Aneta, Twin Valley, Pencer, Thief River Falls, Mayville, Ada, Fergus Falls, Battle Lake, Warren, Ashby, Hope, New Rockford, Malung, Upper Rice Lake, Detroit Lakes, Fertile, Finley, Leroy, Akra, New York Mills, Lancaster, Roy Lake, McIntosh, Shoreham, Erskine, Tolna, Radium, Argyle, Backoo, Hillsboro, Halstad, Newfolden, Espelie, Menahga, Florian, Bagley, Fox, Leeds, Grafton, Cavalier, and Rosby 421 AM CST Thu Feb 13 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills from 30 below to 40 below expected. * WHERE...Portions of central, north central, northwest, and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 10 AM CST this morning. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Riddle
425 WWUS73 KFGF 131515 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 915 AM CST Thu Feb 13 2025 NDZ006-007-049-052-053-131800- /O.EXT.KFGF.EC.W.0004.000000T0000Z-250213T1800Z/ Towner-Cavalier-Ransom-Sargent-Richland- Including the cities of Milnor, Dresden, Gwinner, Wahpeton, Cando, Enderlin, Mount Carmel, Lisbon, McLeod, Langdon, Considine, Forman, Maida, Rutland, and Vang 915 AM CST Thu Feb 13 2025 ...EXTREME COLD WARNING NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Dangerously cold wind chills as low as 39 below. * WHERE...Cavalier, Towner, Ransom, Richland, and Sargent Counties. * WHEN...Until noon CST today. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Conditions will improve through the morning, however wind chills will remain hazardous until noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MNZ001>009-013>017-022>024-027>032-040-NDZ008-014>016-024-026>030- 038-039-054-131800- /O.EXT.KFGF.CW.Y.0014.000000T0000Z-250213T1800Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-South Clearwater- Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- Including the cities of Cavalier, Barrett, Newfolden, Portland, Lavinia, Drayton, Roy Lake, Wadena, Bemidji, Finley, Long Lost Lake, New York Mills, Fox, Fairdale, Stephen, Red Lake, Upper Rice Lake, Alida, Battle Lake, Thief River Falls, Lower Rice Lake, Erskine, Ada, Maddock, Backoo, Park Rapids, Rosewood, Bagley, Clearbrook, Hadler, Emmaville, Flaming, New Rockford, Wolf Lake, Waubun, Baudette, Fosston, Oakwood, Grand Forks, Argyle, Moorhead, Leroy, Florian, Devils Lake, Grygla, Syre, Englund, Mayville, Ponemah, Aneta, Valley City, Mahnomen, Mcville, Akra, Cooperstown, Nash, Shoreham, Redby, McIntosh, Karlstad, Parkers Prairie, Leeds, Fertile, Rosby, Middle River, Hayes Lake State Park, Hillsboro, Nary, Fergus Falls, Warren, Hubbard, Faith, Lake Itasca, Red Lake Falls, Walhalla, Ashby, Espelie, Hope, Minnewaukan, Detroit Lakes, Casperson, Grafton, Fargo, Perham, Lancaster, Crookston, Hallock, Erdahl, Naytahwaush, Hoffman, Breckenridge, East Grand Forks, Lakota, Malung, Henning, Kelso, Ebro, Roseville, Menahga, Adams, Lankin, Elbow Lake, Gatzke, Hatton, Radium, Roseau, Dakota Junction, Park River, Bowesmont, Halstad, Herman, Fort Totten, Staples Airport, Pencer, Twin Valley, Salol, Lawndale, and Tolna 915 AM CST Thu Feb 13 2025 ...COLD WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills as low as 40 below. * WHERE...Portions of central, north central, northwest, and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until noon CST today. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. * ADDITIONAL DETAILS...Conditions will improve through the morning, however wind chills will remain hazardous until noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Perroux
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this extreme cold warning went out at Feb 12, 11:20 AM CST, 1 hour 6 minutes earlier. Its key messages:
- Extended period of very cold conditions. Hazardous wind chills this morning to 45 below zero in southern Red River Valley. Additional opportunities for hazardous wind chills tonight, Thursday morning, and this weekend into early next week.
Area forecast discussion, Feb 12, 11:20 AM CST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1120 AM CST Wed Feb 12 2025 .KEY MESSAGES... - Extended period of very cold conditions. Hazardous wind chills this morning to 45 below zero in southern Red River Valley. Additional opportunities for hazardous wind chills tonight, Thursday morning, and this weekend into early next week. && .UPDATE... Issued at 1120 AM CST Wed Feb 12 2025 Temperatures and wind chills recovered enough across the FA that was able to let the Cold Weather Advisory go a little early. Otherwise, there are still some clouds mainly over east central and southeast North Dakota, moving very slowly southeast. Will likely need another cold weather headline tonight. UPDATE Issued at 935 AM CST Wed Feb 12 2025 Wide varieties in temperatures, and thus wind chill readings, continue across the FA this morning. Currently, Grand Forks is the mild spot, at -8F (air temperature), while Wahpeton is on the other end at -22F. There is an area of clouds from Devils Lake to Valley City, moving slowly to the south/southeast. This will keep some cloud cover along and south of highway 200 today, while other areas further north see more sun. Wind speeds are going to stay on the lower end again, generally 5 to 15 mph. So the current cold weather headlines should be able to expire later this morning, with the need for another round tonight. UPDATE Issued at 714 AM CST Wed Feb 12 2025 Watching the slow east/southeast movement of clouds thru western and central ND into northeast ND at 12z. Scattered clouds as well upstream in SE Saskatchewan and SW Manitoba. This associated with 500 mb trough which will slowly move thru the area today. Therefore sky cover today will be varied with clouds and sun. Light winds over fresh snowcover in southern RRV allowed temps to drop to near 25 to 30 below early this morning. Temps will recover thru the morning and still think by aftn all areas out of cold weather advisory criteria. && .DISCUSSION... Issued at 317 AM CST Wed Feb 12 2025 ...Synopsis... Large arctic air mass gripping much of the northern tier of CONUS and Canada is evident on satellite imagery via water vapor and moisture imagery. This is a result of an expansive polar upper low near Hudson Bay, with deep troughing through the central CONUS into Mexico. This synoptic feature will dominate much of the forecast period through at least next Sunday, keeping majority northwest flow aloft over the Northern Plains. This will continue the feed of arctic air and cold to very cold conditions over our area into next week. More on the cold conditions can be found below. There is a brief reprieve from this flow as energy from a dying upper low in the Pacific Northwest traverses the Northern Rockies and Northern Plains into the Upper Midwest around Friday. This energy mingles with the polar low bringing a quick moving low pressure system into the Upper Midwest. Most ensemble guidance quickly progresses synoptic forcing through the Dakotas into Minnesota Friday, supporting snow production within the eastern Dakotas into Minnesota. However, synoptic forcing is likely to be on the weaker side given the expectation of a rather diffuse wave nor strongly deepening mid level trough. Additionally, moisture transport into this is anticipated to be on the meager side. Lastly, there is not much of a signal for mesoscale forcing to contribute for potential in 'over performing' in precip amounts. Ultimately this should result in snow amounts/rates on the lighter side, with interquartile snow totals in the 1-3 inch range, highest within Minnesota. As the system develops into Upper Midwest, increasing pressure gradient should help increase northerly winds late Friday into Saturday. While winds increase, they are not forecast to be strong given the lack of strength of the system aloft as well as weaker cold air advection due to such cold temperatures ahead of the system. The interquartile of winds is in the 15-25 mph gusting 25-35 mph, strongest within the Red River Valley. With temperatures forecast in the single digits above and below zero, and a fresher snowpack in place (outside of the central Valley), patchy blowing snow and drifting snow appear most likely scenario. Ultimately this system is forecast to bring sub-advisory-type impacts to portions of the Red River Valley and Minnesota from light snowfall and blowing/drifting snow Friday into early Saturday. The chance for advisory-type impacts is rather low, around 10% chance within Minnesota. ...Hazardous cold... There is high confidence in very cold conditions tonight through Thursday, then again this weekend into next week. This includes the potential for hazardous wind chills colder than 40 below zero. Cold air aloft and ideal radiational cooling over a relatively fresh and sufficiently deep snow pack is contributing to temperatures into the twenties to around 30 below zero in southeast North Dakota into west-central Minnesota. This location will be a common theme for relatively cold/coldest condition in our area due to the presence of fresher snowpack compared to older/thinner snowpack further north. These temperatures are combining with a light breeze between 5-10 mph between the western periphery of surface high centered in central MN and an incoming weak surface trough in central ND. This is resulting in growing coverage of wind chills between 40 and 50 below zero in observational datasets like AWOS/ASOS and NDAWN. While similar temperatures are occurring in west-central MN, a lack of wind will limit the chance of wind chills colder than 40 below zero here. Nearby into the I-94 corridor, incidences of wind chills near 40 below zero are being noted. However, these are perhaps a bit more sporadic/isolated in time and space. Thus, will continue to hold off on upgrading her. Guidance supports warming temperatures shortly after sunrise (around 9 am) will bring wind chills warmer than 40 below zero, ending threat of these very hazardous conditions in this area. Another period of hazardous cold comes tonight into Thursday morning, mainly driven by air temperatures well into the twenties below zero, with a medium chance of temperatures into the thirties below zero, again in the aforementioned areas of southeast ND into west- central MN, as well as in typical cold spots of northwest MN. After a brief reprieve Friday into the weekend, the polar low and more unmodified arctic air moves very near our area from ON. This includes potential for coldest air mass yet to move over our area. Most ensembles depicting around a 40% chance of 850 mb -30C or colder to brush into our area. This brings the high likelihood for another period of very cold conditions, including the potential for 30 below zero air temperatures and wind chills colder than 40 below zero. Timeframe for this air mass to impact our area is around Sunday night through Tuesday morning. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1120 AM CST Wed Feb 12 2025 Other than being very cold, there are no impacts expected throughout this TAF period. A few clouds in the SCT-BKN050-070 range are possible this afternoon at KBJI and KFAR, otherwise the other sites should remain clear. Wind speeds look to remain below 10 knots throughout. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon DISCUSSION...CJ AVIATION...Godon
Hazardous weather outlook, Feb 12, 6:49 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 649 AM CST Wed Feb 12 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 649 AM CST Wed Feb 12 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Wind chills 30 below to 45 below early this morning and again possible late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very cold wind chills less than 30 below are expected mainly during most overnights and mornings thru early next week. Chance for light snow south of Highway 2 Friday with 60 percent chance for at least 1 inch of snow Wadena MN area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 11:22 PM CST | Extreme Cold Warning | FGF | Ransom, Richland, Sargent | 10 hr |
| Feb 12, 12:26 PM CST | Cold Weather Advisory | FGF | Barnes, Benson, Cass, Eddy, Grand Forks, Griggs and 6 more | 24 hr |
Nearby
Extreme Cold Warnings in North Dakota, 2025Every extreme cold warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.